Human immunodeficiency virus is a common sexually transmitted infection that causes many symptoms. Weight loss is a common HIV symptom, and it can be due to the effects of HIV infection or side effects of the medication for treating and managing HIV. Other symptoms of HIV are fever, diarrhea, swollen lymph nodes, sore throat, rashes, joint pain, and muscle aches.
Losing too much weight is harmful, especially for those living with HIV. Several factors like metabolism changes, opportunistic infections, mental health conditions, and side effects of HIV medications can cause unwanted weight loss. Severe unwanted weight loss in people with HIV can also be due to HIV wasting syndrome.
Fortunately, there are things you can avoid to prevent unwanted weight loss if you are living with HIV. But before we look at them, let’s first look at what causes weight loss.
Causes of weight loss in people living with HIV
Many things can cause unwanted weight loss in people living with HIV, but in this article, we’ll look at four of them, and they include:
The main effect of HIV is that it weakens the immune system. This is why those living with HIV frequently get affected by opportunistic infections because the body cannot fight off the bloodpathogens causing infections. Opportunistic infections are diseases that frequently and severely affect people living with HIV.
Opportunistic illness can cause weight loss in people living with HIV as they further deteriorate body health. The most common opportunistic infections that may cause weight loss in people living with HIV are tuberculosis, pneumocystis pneumonia, mycobacterium avium complex, and cytomegalovirus infection.
HIV also causes mouth and sore throats, making it hard to chew and swallow as it is painful. It also affects the gastrointestinal tract (GI), limiting food intake. All these can cause weight loss as your body lack essential minerals and vitamin to build muscles. It can also cause an increase in opportunistic infections as nutrition deficiency will weaken your immune system, leading to weight loss.
HIV also causes neurological diseases like Cryptococcal meningitis that can affect your perception of hunger, thus affecting food intake and leading to nutrient deficiency.
HIV also causes financial constraints, as those living with HIV frequently need medical attention. This and food insecurity can make them lack access to healthy food, causing weight loss.
Those living with HIV are prone to increased calories burnt while at rest or resting energy expenditure (FREE). The reduced number of calories in the body is one of the main reasons for weight loss in people with HIV. Resting energy expenditure can also speed up weight loss.
HIV affects the production of hormones that maintain the weight, growth, and repair of muscles. These hormones are sex, growth, and thyroid hormones. The levels of these hormones in the body can influence metabolism, thus causing weight loss.
Research shows that hypogonadism can lead to weight loss in about 50 percent of people living with HIV. Hypogonadism is a condition that occurs when the sex glands produce fewer sex hormones. Not enough testosterone can slow down protein synthesis causing lean body mass.
Low LBM can also be due to the high levels of cytokines, as they may cause inflammation as an immune response, prompting the body to make more fats and sugars and less protein.
Side effects of medications
Certain HIV medications like ART can make you lose your appetite, change how food tastes, make you feel nauseous and vomit, and can affect how your body absorbs nutrients. Some medications can also cause fatigue making food preparation and regular eating more difficult.
Without eating, your body will lack essential nutrients for mass growth, causing weight loss.
Things to do to avoid weight loss while living with HIV
HIV can deteriorate your health and make you lose weight faster. This is why engaging in practices that can help you restore your health and build body mass is important. You can avoid losing weight if you are HIV positive by doing the following:
Eating healthy diet
HIV medications can have side effects, one of them being appetite loss. Even HIV itself causes mouth sores which makes eating difficult and can lead to weight loss.
But, regardless of the situation, when living with HIV, you should try eating a healthy and balanced diet that contains enough calories and protein to help avoid weight loss. Balance dieting can also help boost your weakened immune system to help fight infections that may further your weight loss.
Exercising is crucial while living with HIV. It can help you grow and strengthen your muscles as well as improve your immune system to help fight microorganisms causing infection. You can start walking for at least 20 minutes a day to help you keep fit.
You can also engage in weight lifting to build muscle strength, but you should talk to your doctor before commencing.
When living with HIV, it is important to take antiretroviral medicines to help replenish your body. HIV medications cause appetite loss and nausea. You should, therefore, also take medicines that can help with appetite and nausea, which may help you eat enough food containing vital nutrients for body growth.
Men living with HIV can use hormones like testosterone and anabolic steroids like nandrolone to build muscle.
Smoking while living with HIV can affect your metabolism, decrease calorie absorption, and cause appetite loss, leading to weight loss. For these reasons, you should avoid smoking or any tobacco use.
HIV weakens the immune system making the body vulnerable to other infections as it cannot fight off pathogens, causing infections leading to weight loss. One should, therefore, immediately start taking antiretroviral medications to avoid weight loss. You can also take medicines that help improve your appetite and prevent nausea.
You should exercise regularly for fitness and to grow and strengthen your muscles.